Harmful Interference of Detoxifying Diets and Nutraceuticals with Adherence to Abemaciclib in Advanced Estrogen Receptor-Positive, Human Epidermal Growth Factor Receptor-2-Negative Breast Cancer: A Case Report

Vittorio Gebbia, Maria Rosaria Valerio, Vittorio Gebbia, Dario Piazza

Risultato della ricerca: Articlepeer review

Abstract

Many cancer patients use integrative therapies with a combination of natural products and diets. In the Western world, integrative medicine is often not shared with oncologists even during antineoplastic treatments. This behavior stems from the unmet needs of cancer patients who may feel oncologists' underestimation of their symptoms and spiritual aspects. This case report demonstrates the potential harm of inadequate diet and nutraceutical intake in a 68-year-old woman with metastatic estrogen receptor-positive, human epidermal growth factor receptor-2-negative breast cancer. Her care team recommended hormone therapy with abemaciclib plus fulvestrant. Her diarrhea started after 10 days of therapy and did not disappear, despite the use of loperamide, causing a significant reduction in adherence and dose intensity of abemaciclib. The patient finally disclosed to her oncologist she was following a detoxifying diet and taking several nutraceuticals. Her diarrhea was correlated with abemaciclib but most probably exacerbated and prolonged by the diet. Evaluation of disease after 3 months showed progressive disease. Integrative medicine should be in the multidisciplinary management of cancer patients to avoid potentially harmful events and ameliorate patients' quality of life in a holistic approach.
Lingua originaleEnglish
pagine (da-a)1399-1406
Numero di pagine8
RivistaCase Reports in Oncology
Volume14
Stato di pubblicazionePublished - 2021

All Science Journal Classification (ASJC) codes

  • ???subjectarea.asjc.2700.2730???

Cita questo